Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Diagnostics
|Stinson - Sat Jan 10, 2009 12:55 am||
Hi, 48 year old male, overweight 320lbs 6'2. Moderately active. BP on AZOR typically 120/75. Cholesteral levels good. Year ago started to be awakened at night with a slight chest discomfort followed by a flushed feeling washing over body, mostly from chest to legs. Happened maybe once a week but became more frequent over time. Doc suspected sleep apnea, sounded reasonable but then the feelings started to happen while awake. Episode seems to start as a overall funny feeling, like something not right. This is usually folowed by a sharp pain approx 1 inch left of sternum but doesn't feel deep, maybe just below ribs. After the pain a flushed feeling occurs washing over body and then I seem fine for a while. One day it occurred constantly and wound up in ER. First enzyme test 0, second .1, third 0. Nothing notable on EKG and even though I had the feeling while hooked up it did not register on EKG. Cardiologist suggested that since my brother who is diabetic had a major heart attack a couple weeks earlier, along with my weight and age, a heart cath would be wise. He and I were shocked, no plaque or blockage at all, everything perfect. Went to regular Doc with the results. She suggested stress and also set up sleep apnea test. Sleep study show 40+ episodes of stopped breathing in three hours, longest was 55 seconds, 02 sats were in low 60's. Got the machine two weeks ago, using every night, sleeping better but the feelings continue, both at night and while awake. It almost feels as though something is blocked, breaks loose and then I feel OK. I had pericarditas at age 15 and the sharp pain feels similar. Was on stress medication, Bup???, but had no effect. The episodes occur usually once a day, sometimes more. I am getting more concerned as well as confused. If there are no blockages then not likely heart but it certainly feels like it is. I had high hopes for the CPAP but so far no relief. I even thought possible carbon monoxide poisoning but checked house and vehicles and all were ok. What else could be the source? Any thoughts?
|John Kenyon, CNA - Sat Jan 10, 2009 10:41 pm||
The sensation you're describing is a learned (by the body) startle reflex triggered by the sharp, stabbing pain, which is almost never cardiac in nature (although it can, as you've noted, occur with pericarditis). Your pain seems to be fleeing, however, and while it's remotely possible you could have pericarditis again, it is probably something simpler like costochondritis, an inflammation of the cartilage between the ribs where they join the sternum. This often responds well to the same medications as pericarditis (Advil, Aleve, etc.). However, many times people with sleep disorders develop an exaggerated startle reflex, which is certainly consistent with your sleep study findings.
The medication you were on before was probably Buspar (generica name busparone). It is often good for mild chronic anxiety, but is on the weaker end of the spectrum.
If you're using the CPAP mask now, over a period of time your body may "unlearn" this startle reflex, but some people have it even without sleep apnea, and sometimes a medication like Buspar is helpful with this sort of thing. If not, there are other, more effective, antianxiety drugs available. Hopefully the unlearning of the reflex will come with correction of the nighttime breathing interruptions.
Hope this is helpful to you. Good luck to you with this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.